Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 23, NWS Lubbock, TX

April 17, 201124 counties in Texas

NWS Lubbock, TX issued this red flag warning at Apr 17, 2011, 4:56 AM CDT for 24 counties in Texas. It took effect at Apr 17, 2011, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2011, 4:56 AM CDT (09:56 UTC)
In effect from
Apr 17, 2011, 11:00 AM CDT
Expired
Apr 17, 2011, 8:00 PM CDT
In force
9 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4060 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WWUS84 KLUB 170956
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
456 AM CDT SUN APR 17 2011

...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH TUESDAY...

TXZ021>044-172100-
/O.NEW.KLUB.FW.W.0023.110417T1600Z-110418T0100Z/
/O.CON.KLUB.FW.A.0024.110418T1700Z-110419T0200Z/
/O.CON.KLUB.FW.A.0025.110419T1700Z-110420T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
456 AM CDT SUN APR 17 2011

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR THE SOUTH PLAINS...SOUTHERN TEXAS PANHANDLE AND ROLLING
PLAINS FOR 20 MPH OR GREATER WINDS AT THE 20 FOOT LEVEL...RELATIVE
HUMIDITIES OF 15 PERCENT OR LOWER AND A VERY HIGH TO EXTREME FIRE
DANGER...
...FIRE WEATHER WATCH IN EFFECT BOTH MONDAY AND TUESDAY AFTERNOONS
AND EVENINGS FOR THE SOUTH PLAINS...SOUTHERN TEXAS PANHANDLE AND ROLLING
PLAINS FOR 20 MPH OR GREATER WINDS AT THE 20 FOOT LEVEL...RELATIVE
HUMIDITIES OF 15 PERCENT OR LOWER AND A VERY HIGH TO EXTREME FIRE
DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING. FIRE WEATHER WATCHES REMAIN IN EFFECT BOTH MONDAY
AND TUESDAY AFTERNOON AND EVENING. 

STRENGTHENING SOUTH TO SOUTHWEST WINDS TODAY ALONG WITH TEMPERATURES
CLIMBING ABOVE NORMAL WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS
THIS AFTERNOON. 20 FOOT WINDS TODAY WILL INCREASE TO AROUND 20 TO
25 MPH WHILE RELATIVE HUMIDITY LEVELS DROP BELOW 10 PERCENT ON THE
CAPROCK AND FROM 10 TO 15 PERCENT OVER THE ROLLING PLAINS. A MORE
SIGNIFICANT THREAT OF CRITICAL FIRE WEATHER IS POSSIBLE MONDAY AND
TUESDAY AS WINDS INCREASE IN ADVANCE OF AN UPPER STORM SYSTEM
PASSING THROUGH THE WESTERN UNITED STATES. THIS WILL RAISE THE
RISK FOR SIGNIFICANT WILDFIRES WHILE FURTHER EXACERBATING ANY
ONGOING WILDFIRES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
092 
WWUS84 KLUB 172033 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT SUN APR 17 2011

...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH
TUESDAY...

TXZ021>044-180100-
/O.CON.KLUB.FW.W.0023.000000T0000Z-110418T0100Z/
/O.CON.KLUB.FW.A.0024.110418T1700Z-110419T0200Z/
/O.CON.KLUB.FW.A.0025.110419T1700Z-110420T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
333 PM CDT SUN APR 17 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR THE SOUTH PLAINS...SOUTHERN TEXAS PANHANDLE AND ROLLING PLAINS
FOR 20 MPH OR GREATER WINDS AT THE 20 FOOT LEVEL...RELATIVE
HUMIDITIES OF 15 PERCENT OR LESS AND A VERY HIGH TO EXTREME FIRE
DANGER...

...A FIRE WEATHER WATCH ALSO REMAINS IN EFFECT BOTH MONDAY AND
TUESDAY AFTERNOONS AND EVENINGS FOR THE SOUTH PLAINS...SOUTHERN
TEXAS PANHANDLE AND ROLLING PLAINS FOR 20 MPH OR GREATER WINDS AT
THE 20 FOOT LEVEL...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND
A VERY HIGH TO EXTREME FIRE DANGER...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
AND A FIRE WEATHER WATCH REMAINS IN EFFECT FOR MONDAY AND TUESDAY.

SOUTHWESTERLY WINDS AT THE 20 FOOT LEVEL WILL CONTINUE TO INCREASE
TO AROUND 20 MPH THIS AFTERNOON WITH OCCASIONAL GUSTS NEAR 30
MPH. COMBINED WITH LOW RELATIVE HUMIDITIES NEAR 10 PERCENT...THIS
WILL FAVOR A RAPID SPREAD OF WILDFIRES UNTIL WINDS DIMINISH
SHORTLY BEFORE SUNSET.

SIMILAR CONDITIONS WILL REDEVELOP AREAWIDE ON MONDAY BEFORE A MORE
SIGNIFICANT THREAT EMERGES ON TUESDAY AS A STORM SYSTEM EXITS THE
CENTRAL ROCKIES. SUSTAINED WINDS BY TUESDAY AFTERNOON MAY APPROACH
30 MPH RESULTING IN AN ENHANCED THREAT OF LARGE WILDFIRES. MINIMUM
RELATIVE HUMIDITIES BOTH MONDAY AND TUESDAY WILL RANGE BETWEEN 5
AND 10 PERCENT WITH GENERALLY POOR RECOVERIES OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. AVOID ACTIVITIES THAT MAY
RESULT IN OPEN FLAMES OR SPARKS. DO NOT THROW CIGARETTES ONTO THE
GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES
AND DO NOT DRIVE THROUGH TALL GRASS. ACCIDENTAL IGNITIONS WILL HAVE
THE POTENTIAL TO QUICKLY BECOME DANGEROUS WIND-DRIVEN WILDFIRES.

&&

$$
013 
WWUS84 KLUB 180110
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
810 PM CDT SUN APR 17 2011

...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH
TUESDAY...

TXZ021>044-181200-
/O.EXP.KLUB.FW.W.0023.000000T0000Z-110418T0100Z/
/O.CON.KLUB.FW.A.0024.110418T1700Z-110419T0200Z/
/O.CON.KLUB.FW.A.0025.110419T1700Z-110420T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
810 PM CDT SUN APR 17 2011

...A FIRE WEATHER WATCH ALSO REMAINS IN EFFECT BOTH MONDAY AND
TUESDAY AFTERNOONS AND EVENINGS FOR THE SOUTH PLAINS...SOUTHERN
TEXAS PANHANDLE AND ROLLING PLAINS FOR 20 MPH OR GREATER WINDS AT
THE 20 FOOT LEVEL...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND
A VERY HIGH TO EXTREME FIRE DANGER...
...RED FLAG WARNING HAS EXPIRED FOR TONIGHT...

THE RED FLAG WARNING HAS EXPIRED FOR TONIGHT. A FIRE WEATHER WATCH
REMAINS IN EFFECT DURING THE AFTERNOON AND EVENING HOURS MONDAY
AND TUESDAY.

RED FLAG CONDITIONS HAVE COME TO AN END THIS EVENING AS WIND
SPEEDS HAVE DECREASED. HOWEVER...CRITICAL FIRE WEATHER CONDITIONS
WILL REDEVELOP AREAWIDE ON MONDAY BEFORE A MORE SIGNIFICANT THREAT
EMERGES ON TUESDAY AS A STORM SYSTEM EXITS THE CENTRAL ROCKIES.
SUSTAINED WINDS BY TUESDAY AFTERNOON MAY APPROACH 30 MPH RESULTING
IN AN ENHANCED THREAT OF LARGE WILDFIRES. MINIMUM RELATIVE
HUMIDITIES BOTH MONDAY AND TUESDAY WILL RANGE BETWEEN 5 AND 10
PERCENT WITH GENERALLY POOR RECOVERIES OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE RED
FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Apr 17, 4:18 AM CDT, 38 minutes earlier.

Area forecast discussion, Apr 17, 4:18 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
418 AM CDT SUN APR 17 2011

.SHORT TERM...
A VERY WEAK SHORT WAVE TROUGH WILL MOVE NORTH OF THE AREA TODAY BUT
MAY STRENGTHEN A SURFACE PRESSURE TROUGH THIS AFTERNOON. EXPECT TWO
GENERAL WIND MAX AREAS THIS AFTERNOON. THE FIRST WILL BE OFF THE
CAPROCK AND WILL OCCUR EARLIER IN THE DAY. A 40-50KT LOW LEVEL JET
WILL TRANSLATE TO HIGHER SURFACE WINDS BY MID MORNING OFF THE
CAPROCK. THE OTHER WIND MAX WILL BE OVER THE WESTERN SOUTH PLAINS
THROUGH THE EXTREME SOUTHWESTERN TEXAS PANHANDLE. A SURFACE PRESSURE
TROUGH WILL STRENGTHEN AND MOVE EAST TODAY. MIXING WILL ALSO BE DEEP
ON THE CAPROCK BUT 700-600MB WINDS ARE NOT VERY STRONG. THERE IS
LESS MIXING EXPECTED OFF THE CAPROCK. DRY AIR WILL CONTINUE TO
INFILTRATE THE REGION WEST OF THE SURFACE TROUGH/DRYLINE. WITH THIS
SURFACE FEATURE MOVING EAST...MUCH OF THE AREA WILL BE LEFT IN THE
DRY SURFACE AIR WITH NO CHANCE OF MOISTURE RECOVERY. THE SOUTHERN
ROLLING PLAINS HAS A SHOT OF BETTER MOISTURE LEVELS BY MONDAY
MORNING. ANOTHER STRONG LOW LEVEL JET WILL DEVELOP AGAIN BY MONDAY
MORNING BUT WILL MOSTLY BE EAST OF THE AREA ALONG WITH THE DEEPER
MOISTURE. TEMPERATURES WILL SOAR INTO THE UPPER 80S AND LOWER 90S
THIS AFTERNOON WITH A LOW LEVEL THERMAL RIDGE RAPIDLY BUILDING. THIS
THERMAL RIDGE WILL EXPAND EAST WITH THE MOVEMENT OF THE SURFACE
TROUGH. JDV

&&

.LONG TERM...
STRONGER WIND FIELDS WILL SPREAD BACK OVER THE AREA BY LATE MONDAY
OR TUESDAY AS NEXT WESTERN U.S. TROUGH SWINGS THROUGH THE SOUTHERN
PLAINS BY MID-WEEK. A COLD FRONT SHOULD SETTLE INTO THE AREA FOR
WEDNESDAY BEFORE ANOTHER TROUGH RELOADS IN THE WEST THURSDAY AND
WORKS EAST FRIDAY AND SATURDAY. AIRMASS WILL REMAIN EXCEPTIONALLY
DRY THROUGH TUESDAY AND PROBABLY WILL BE NEAR WIND ADVISORY LEVELS
FOR TUESDAY AT LEAST. THERE REMAINS HOPE IN LONGER TERM MODEL
SOLUTIONS FOR AT LEAST A MODEST INCREASE IN MOISTURE LEVELS OVER
THE ROLLING PLAINS THAT MAY SUPPORT A LOW CHANCE OF THUNDER ALONG
STATIONARY FRONT. CONFIDENCE IS LOW BUT SOLUTIONS HAVE BEEN
PERSISTENT WITH THESE THUNDER CHANCES. THE WAVE KICKING EAST BY
FRIDAY IS OF QUESTIONABLE AMPLITUDE. HAVE TO FAVOR DRIER TREND
AGAIN BY FRIDAY AS WESTERLY COMPONENT WINDS ALOFT INCREASE...
THOUGH SOLUTIONS REMAIN PERSISTENT WITH THUNDER NEAR-BY FRIDAY AS
WELL.

LATEST MODEL RUNS HAVE TRENDED WARMER FOR TUESDAY WITH LESS IMPACT
FROM A POSSIBLE WEAK PACIFIC FRONTAL PASSAGE. THIS MAY ALLOW VERY
DEEP MIXING TUESDAY AFTERNOON WITH STRONGER WINDS IMPLIED. WARMER
AND VERY DRY WINDS WILL BE INCREASING CONCERN AGAIN LATE IN THE
WEEK THOUGH SOLUTIONS STILL DIVERGE. RMCQUEEN

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON. A SURFACE TROUGH WILL STRENGTHEN TODAY GIVING WAY TO
STRONGER WINDS. THE STRONGEST WINDS ARE EXPECTED TO BE OVER THE
ROLLING PLAINS AND WESTERN SOUTH PLAINS WHERE SPEEDS AT THE 20 FOOT
LEVEL ARE EXPECTED TO BE BETWEEN 20 AND 30 MPH. A LOW LEVEL THERMAL
RIDGE WILL BUILD OVER THE AREA TODAY CAUSING TEMPERATURES TO RAPIDLY
INCREASE INTO THE UPPER 80S TO LOWER 90S OR ABOUT 20-25 DEGREES
ABOVE NORMAL. THIS IN COMBINATION WITH THE VERY DRY AIR WILL RESULT
IN RELATIVE HUMIDITIES IN THE SINGLE DIGITS.

STRONGER WIND FIELD WILL OVER-SPREAD THE AREA EARLY IN THE WEEK
WHILE THE LOW LEVEL THERMAL RIDGE APPEARS TO BE OVER THE AREA
AGAIN ON MONDAY...AND TRENDING FIRMER BACK WEST OVER OUR AREA
STILL ON TUESDAY. THERE STILL IS SOME QUESTION IF WINDS MONDAY
WILL BE ABLE TO RESPOND TO THE STRONGER WINDS ALOFT SO HOLDING ON
TO FIRE WEATHER WATCH FOR NOW...WHILE TUESDAY APPEARS TO BE A MORE
CERTAIN SOLID FIRE WEATHER DAY THOUGH NOT QUITE FITTING INTO THE
OUTLOOK PATTERN. WARMER NIGHTS COMING UP WONT HELP EITHER. STAY
TUNED. RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        88  48  91  46  84 /   0   0   0   0   0
TULIA         89  50  92  51  86 /   0   0   0   0   0
PLAINVIEW     88  50  92  51  86 /   0   0   0   0   0
LEVELLAND     91  52  93  51  89 /   0   0   0   0   0
LUBBOCK       90  52  93  55  89 /   0   0   0   0   0
DENVER CITY   91  53  92  53  90 /   0   0   0   0   0
BROWNFIELD    92  52  93  53  89 /   0   0   0   0   0
CHILDRESS     91  53  96  58  91 /   0   0   0   0   0
SPUR          92  53  95  56  91 /   0   0   0   0   0
ASPERMONT     93  61  97  58  94 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

&&

01/05
Hazardous weather outlook, Apr 17, 4:23 AM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
423 AM CDT SUN APR 17 2011

TXZ021>044-180930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
423 AM CDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER

WARM TEMPERATURES...VERY LOW RELATIVE HUMIDITIES AND STRONG WINDS
WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS THE ENTIRE
OUTLOOK AREA FROM LATE THIS MORNING THROUGH EARLY EVENING. A RED
FLAG WARNING IS IN EFFECT FOR TODAY. CONDITIONS WILL IMPROVE AROUND
SUNSET AS WINDS SUBSIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL FIRE WEATHER IS POSSIBLE MONDAY AND TUESDAY WITH THE
COMBINATION OF VERY WARM TEMPERATURES...STRONG WINDS...VERY LOW
RELATIVE HUMIDITY...AND DEEPENING DROUGHT. A FIRE WEATHER WATCH IS
IN EFFECT OVER THE REGION MONDAY AND TUESDAY. WIND SPEEDS COULD BE
SUSTAINED AT OVER 30 MPH EACH OF THOSE DAYS.

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.